Kansas, 2018

Hail and Damaging Winds in Kansas, June 26, 2018

June 26, 2018 · NWS SGF · 3 events in 2 counties and zones

Severe thunderstorms produced widespread wind damage across southeastern Kansas and the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms produced widespread wind damage across southeastern Kansas and the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 11:43 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 26, 11:43 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1243 PM CDT Tue Jun 26 2018

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Tue Jun 26 2018

Main focus will be the chance of severe storms today and with
excessive heat for Wed/Thu.

Surface low pressure was located near the IA/NE/SD borders early
this morning. Convection was occurring across our CWA along the
I-44 corridor within an area of higher moisture (1.5-1.7 PWAT)
along the southeast edge of an upper level jet streak and 850 mb
low level jet. While the storms have been moving over roughly the
same locations, they remain scattered in nature and at this point
at least are not posing any flooding risk. A few have pulsed up to
marginally severe but for the most part have remained sub-severe.
The current convection should slide off to the east and dissipate
by mid morning, but another surge of moisture is expected by late
morning into the afternoon ahead of a surface front as the low
shifts slowly east across Iowa. Instability will increase during
the afternoon with 2000-3000 ML CAPE values by late afternoon.
Shear values will also begin to increase by late afternoon into
the evening, especially as the low level jet intensifies. The best
area for severe storms look to be along and north of the I-44
corridor from late afternoon through the evening, with large hail
and damaging wind the main severe weather risk. An isolated
tornado can't be ruled out.

.LONG TERM...(Wednesday through Monday)
Issued at 237 AM CDT Tue Jun 26 2018

The main upper level wave will move into the Great Lakes region on
Wednesday and the precipitation should also move east out of our
area. Upper level ridging will begin over the area and should
increase our heat and heat index values, especially on Wednesday
and Thursday with much warmer mid level air edging eastward into
the CWA. Will be issuing a heat advisory for the western portion
of the CWA for Wednesday and will probably need one for nearly the
entire area on Thursday, but will hold off on going out that far
in time right now. Highs Wednesday in the low to mid 90s and on
Thursday in the mid to upper 90s. Heat index values from the upper
90s to around 106 on Wednesday and 102 to 107 on Thursday.

Another upper trough will begin to push into the plains over the
weekend with the upper ridge continuing to push eastward into the
eastern U.S. Will see more of a southwesterly flow aloft and a
return of low level Gulf moisture, so the convection chances will
be on the increase for the later half of the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jun 26 2018

Scattered thunderstorms will impact southern Missouri through this
evening. MVFR and brief IFR can be expected around storms. There
is also the potential for hail and gusty winds.

Storms will then end later tonight with VFR returning to the
region and continuing into Wednesday.

Outside of thunderstorms, surface winds will remain out of the
south to southwest with late morning and afternoon gusts over 20
knots. There will be low level wind shear overnight and early
Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM to 10 PM CDT Wednesday for MOZ066-067-
     077-078-088-089-093-094-101.

KS...Heat Advisory from 1 PM to 10 PM CDT Wednesday for KSZ073-097-
     101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Jun 26, 11:10 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1210 PM CDT Tue Jun 26 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1210 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Heat index values this afternoon are expected to reach the mid
90s to around 100 degrees across southern Missouri and
southeastern Kansas.

A strongly unstable environment and moderate amounts of wind shear
will support the development of scattered strong to severe
thunderstorms this afternoon across portions of eastern Kansas and
west-central Missouri. These storms will then congeal into small
clusters and move southeast across much of the remainder of the
Missouri Ozarks this evening.

The main potential severe weather hazards will be hail up to the
size of golf balls and damaging wind gusts in excess of 60 mph.
There is also a limited risk for an isolated tornado. The main
severe weather threat will generally occur along and north of the
Interstate 44 corridor from mid afternoon through late evening.

In addition to the chance of severe storms, very heavy rain will
be likely and may lead to some isolated localized flooding.
Frequent lightning can also be expected from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will return to the area Wednesday with
temperatures rising into the mid to upper 90s and heat index
values from the upper 90s to around 107.

Even hotter conditions are expected on Thursday with heat index
values from 100 to 107 expected.

Thunderstorm chances will return to the area Friday into early
next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and this evening
 generally along and north of the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Jun 26, 11:33 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
1233 PM CDT TUE JUN 26 2018

MOZ057-058-070-071-081-261815-
Maries MO-Phelps MO-Miller MO-Laclede MO-Pulaski MO-
1233 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARIES...SOUTHEASTERN
MILLER...NORTHEASTERN LACLEDE...PULASKI AND PHELPS COUNTIES UNTIL 115
PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, or 13 miles west of Waynesville, moving northeast at 55
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolla...                          Fort Leonard Wood...
Waynesville...                    St. Robert...
Richland...                       Dixon...
Crocker...                        Iberia...
Doolittle...                      Newburg...
Edgar Springs...                  Stoutland...
Brinktown...                      Devil's Elbow...
Laquey...                         Northwye...
Swedeborg...                      Ozark Springs...
Jerome...

This includes Interstate 44 between mile markers 140 and 169, and
between mile markers 171 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 9164 3779 9176 3779 9181 3768 9181
      3765 9182 3770 9246 3780 9254 3783 9250
      3782 9246 3786 9241 3795 9241 3819 9220
TIME...MOT...LOC 1733Z 239DEG 48KT 3779 9243

Hatch
Special weather statement, Jun 26, 1:06 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
206 PM CDT TUE JUN 26 2018

MOZ058-070-071-261945-
Maries MO-Phelps MO-Pulaski MO-
206 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARIES...NORTHEASTERN
PULASKI AND NORTHERN PHELPS COUNTIES UNTIL 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doolittle, or 10 miles west of Rolla, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolla...                          St. James...
Dixon...                          Doolittle...
Newburg...                        Northwye...
Jerome...                         Vichy...
Rosati...

This includes Interstate 44 between mile markers 171 and 179, and
between mile markers 184 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central and east central Missouri.

LAT...LON 3788 9216 3802 9221 3802 9218 3807 9218
      3827 9164 3816 9164 3815 9153 3787 9153
TIME...MOT...LOC 1906Z 254DEG 30KT 3798 9197

Hatch
Special weather statement, Jun 26, 1:33 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
233 PM CDT TUE JUN 26 2018

MOZ055-067-068-262015-
Benton MO-Hickory MO-St. Clair MO-
233 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKORY...BENTON AND
ST. CLAIR COUNTIES UNTIL 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry City, or 18 miles south of Clinton, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Lincoln...
Cole Camp...                      Osceola...
Lowry City...                     Cross Timbers...
Roscoe...                         Ionia...
Vista...                          Gerster...
Palo Pinto...                     Quincy...
Lakeview Heights...               Crockerville...
Fristoe...                        Knobby...
Racket...                         Johnson City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central, southwestern and west central Missouri.

LAT...LON 3846 9307 3819 9308 3819 9306 3807 9306
      3788 9381 3790 9406 3803 9406 3821 9381
      3821 9353 3842 9351 3851 9338 3852 9329
TIME...MOT...LOC 1933Z 235DEG 28KT 3811 9371

Hatch
Special weather statement, Jun 26, 1:56 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
256 PM CDT TUE JUN 26 2018

KSZ073-097-101-MOZ066-067-077-078-262045-
Cherokee KS-Bourbon KS-Crawford KS-Vernon MO-Cedar MO-Barton MO-
St. Clair MO-
256 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...NORTHERN
CHEROKEE...CRAWFORD...WESTERN BARTON...NORTHWESTERN CEDAR...ST. CLAIR
AND VERNON COUNTIES UNTIL 345 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to 8 miles west of Arcadia.
Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Truman Lake...                    Nevada...
Fort Scott...                     El Dorado Springs...
Frontenac...                      Girard...
Arma...                           Appleton City...
Osceola...                        Liberal...
Cherokee...                       Weir...
Lowry City...                     Sheldon...
Mulberry...                       Chicopee...
Mccune...                         Nashville...

This includes Interstate 49 between mile markers 69 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas...and central, southwestern and west central
Missouri. A severe thunderstorm watch also remains in effect until
900 PM CDT for southeastern Kansas...and southwestern Missouri.

LAT...LON 3758 9509 3806 9442 3803 9423 3802 9424
      3806 9413 3803 9406 3821 9405 3820 9350
      3736 9450 3736 9461 3732 9462 3732 9507
TIME...MOT...LOC 1956Z 282DEG 24KT 3832 9401 3765 9478

Hatch
Special weather statement, Jun 26, 2:13 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
313 PM CDT TUE JUN 26 2018

KSZ097-101-MOZ077-088-093-262100-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
313 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHEASTERN
CRAWFORD...SOUTHWESTERN BARTON...WESTERN NEWTON AND JASPER COUNTIES
UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Girard to near Scammon to near Treece to
Bluejacket. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Neosho...
Webb City...                      Carl Junction...
Lamar...                          Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Seneca...
Carterville...                    Duquesne...
Duenweg...                        Jasper...
Diamond...                        Loma Linda...
Cherokee...                       Airport Drive...

This includes the following highways...
 Interstate 44 between mile markers 0 and 22.
 Interstate 49 between mile markers 18 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas...and southwestern Missouri. A severe
thunderstorm watch also remains in effect until 900 PM CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3734 9507 3754 9428 3709 9424 3682 9438
      3676 9455 3676 9462 3700 9462 3700 9507
TIME...MOT...LOC 2013Z 269DEG 41KT 3753 9492 3725 9485 3706 9492 3680
9510

Hatch
Special weather statement, Jun 26, 2:16 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 PM CDT TUE JUN 26 2018

MOZ055>057-068-069-262100-
Camden MO-Benton MO-Miller MO-Hickory MO-Morgan MO-
316 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...BENTON...MILLER...
NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Martins to 11 miles southwest of
Warsaw. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake of The Ozarks...             Truman State Park...
Lake of The Ozarks State Park...  Pomme De Terre State Park...
Pomme de Terre Lake...            Truman Lake...
Eldon...                          Osage Beach...
Camdenton...                      Versailles...
Village of Four Seasons...        Warsaw...
Lake Ozark...                     Lincoln...
Cole Camp...                      Stover...
Laurie...                         Hermitage...
Sunrise Beach...                  Weaubleau...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central, southwestern and west central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3842 9241
      3834 9241 3834 9229 3832 9225 3833 9219
      3817 9220 3781 9351 3781 9357 3791 9357
      3792 9351 3851 9351 3853 9307 3869 9306
TIME...MOT...LOC 2016Z 332DEG 30KT 3857 9237 3810 9347

Hatch

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 26, 2:26 PM CST
Where
Crawford County, 0.69 mi S of Frontenac
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.440, -94.700

A large tree was reported to have fallen on a car on 31st Street. No injuries were reported.

Hail, Bourbon

When
June 26, 7:05 PM CST
Where
Bourbon County, 4.18 mi N of Uniontown
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
37.910, -94.990

Hen egg size hail was reported by the Fire Department. This was a delayed report.

Thunderstorm Wind, Crawford

When
June 26, 9:49 PM CST
Where
Crawford County, 0.69 mi S of Farlington
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.610, -94.830

A worker from the COOP site on the campus of Pittsburg State University reported numerous 4 inch limbs down across the area with some power outages. This was a delayed report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769559, 769556, 769563.